A case of combined infection of cutaneous cryptococcosis and multiple other bacteria including MRSA manifesting as multiple abscesses and ulcer formation on the extremities

Nahoko Iwasaki-Zeze, Masayoshi Nakao, Yujiro Uchida, Junichi Motoshita, Misako Ohkusu, Satoshi Takeuchi

Research output: Contribution to journalArticle

Abstract

A 77-year-old man had received corticosteroid substitution therapy for secondary adrenocortical insufficiency caused by frequent oral administration of prednisolone for his repeated bronchial asthma attacks and had acquired steroid-induced diabetes mellitus due to the corticosteroid treatments. He had rubefaction, swelling, and local heat on the right ring finger and dorsal hand, and was diagnosed with cellulitis when he was hospitalized for an acute exacerbation of his chronic heart failure. Despite antibiotic treatment, similar skin lesions appeared on his right upper arm, left hand, and left leg. Skin biopsies of the lesions showed histological findings of erythema nodosum and loxoprofen, a nonsteroidal anti-inflammatory drug, was given orally. However, the treatment had to be terminated due to an exacerbation of his bronchial asthma attacks. In the meantime, his skin lesions further deteriorated, forming multiple abscesses and ulcers that required surgical debridement. Cryptococcus neoformans and Micrococcus species were then cultured from the subcutaneous abscesses and/or ulcers on his right hand and right upper arm. Further, methicillin-resistant Staphylococcus aureus (MRSA) and Citrobacter koseri were cultured from the skin abscesses and ulcers on his left leg. Cryptococcus fungus bodies were confirmed in the previous skin biopsy specimen after reexamination. The intravenous administration of fluconazole, doripenem, and vancomycin was ineffective, but switching from fluconazole to amphotericin B significantly improved his skin lesions. Orally administered itraconazole was also effective after his discharge and during follow-up.

Original languageEnglish
Pages (from-to)64-69
Number of pages6
JournalNishinihon Journal of Dermatology
Volume79
Issue number1
DOIs
Publication statusPublished - Jan 1 2017
Externally publishedYes

Fingerprint

Cryptococcosis
Methicillin-Resistant Staphylococcus aureus
Abscess
Ulcer
Extremities
Bacteria
Skin
Infection
Hand
Fluconazole
doripenem
Leg
Adrenal Cortex Hormones
Citrobacter koseri
Arm
Asthma
Skin Ulcer
Biopsy
Erythema Nodosum
Cryptococcus

All Science Journal Classification (ASJC) codes

  • Dermatology

Cite this

A case of combined infection of cutaneous cryptococcosis and multiple other bacteria including MRSA manifesting as multiple abscesses and ulcer formation on the extremities. / Iwasaki-Zeze, Nahoko; Nakao, Masayoshi; Uchida, Yujiro; Motoshita, Junichi; Ohkusu, Misako; Takeuchi, Satoshi.

In: Nishinihon Journal of Dermatology, Vol. 79, No. 1, 01.01.2017, p. 64-69.

Research output: Contribution to journalArticle

Iwasaki-Zeze, Nahoko ; Nakao, Masayoshi ; Uchida, Yujiro ; Motoshita, Junichi ; Ohkusu, Misako ; Takeuchi, Satoshi. / A case of combined infection of cutaneous cryptococcosis and multiple other bacteria including MRSA manifesting as multiple abscesses and ulcer formation on the extremities. In: Nishinihon Journal of Dermatology. 2017 ; Vol. 79, No. 1. pp. 64-69.
@article{be668dbd784649e5a92f29a80b36e77d,
title = "A case of combined infection of cutaneous cryptococcosis and multiple other bacteria including MRSA manifesting as multiple abscesses and ulcer formation on the extremities",
abstract = "A 77-year-old man had received corticosteroid substitution therapy for secondary adrenocortical insufficiency caused by frequent oral administration of prednisolone for his repeated bronchial asthma attacks and had acquired steroid-induced diabetes mellitus due to the corticosteroid treatments. He had rubefaction, swelling, and local heat on the right ring finger and dorsal hand, and was diagnosed with cellulitis when he was hospitalized for an acute exacerbation of his chronic heart failure. Despite antibiotic treatment, similar skin lesions appeared on his right upper arm, left hand, and left leg. Skin biopsies of the lesions showed histological findings of erythema nodosum and loxoprofen, a nonsteroidal anti-inflammatory drug, was given orally. However, the treatment had to be terminated due to an exacerbation of his bronchial asthma attacks. In the meantime, his skin lesions further deteriorated, forming multiple abscesses and ulcers that required surgical debridement. Cryptococcus neoformans and Micrococcus species were then cultured from the subcutaneous abscesses and/or ulcers on his right hand and right upper arm. Further, methicillin-resistant Staphylococcus aureus (MRSA) and Citrobacter koseri were cultured from the skin abscesses and ulcers on his left leg. Cryptococcus fungus bodies were confirmed in the previous skin biopsy specimen after reexamination. The intravenous administration of fluconazole, doripenem, and vancomycin was ineffective, but switching from fluconazole to amphotericin B significantly improved his skin lesions. Orally administered itraconazole was also effective after his discharge and during follow-up.",
author = "Nahoko Iwasaki-Zeze and Masayoshi Nakao and Yujiro Uchida and Junichi Motoshita and Misako Ohkusu and Satoshi Takeuchi",
year = "2017",
month = "1",
day = "1",
doi = "10.2336/nishinihonhifu.79.64",
language = "English",
volume = "79",
pages = "64--69",
journal = "Nishinihon Journal of Dermatology",
issn = "0386-9784",
publisher = "Kyushu University, Faculty of Science",
number = "1",

}

TY - JOUR

T1 - A case of combined infection of cutaneous cryptococcosis and multiple other bacteria including MRSA manifesting as multiple abscesses and ulcer formation on the extremities

AU - Iwasaki-Zeze, Nahoko

AU - Nakao, Masayoshi

AU - Uchida, Yujiro

AU - Motoshita, Junichi

AU - Ohkusu, Misako

AU - Takeuchi, Satoshi

PY - 2017/1/1

Y1 - 2017/1/1

N2 - A 77-year-old man had received corticosteroid substitution therapy for secondary adrenocortical insufficiency caused by frequent oral administration of prednisolone for his repeated bronchial asthma attacks and had acquired steroid-induced diabetes mellitus due to the corticosteroid treatments. He had rubefaction, swelling, and local heat on the right ring finger and dorsal hand, and was diagnosed with cellulitis when he was hospitalized for an acute exacerbation of his chronic heart failure. Despite antibiotic treatment, similar skin lesions appeared on his right upper arm, left hand, and left leg. Skin biopsies of the lesions showed histological findings of erythema nodosum and loxoprofen, a nonsteroidal anti-inflammatory drug, was given orally. However, the treatment had to be terminated due to an exacerbation of his bronchial asthma attacks. In the meantime, his skin lesions further deteriorated, forming multiple abscesses and ulcers that required surgical debridement. Cryptococcus neoformans and Micrococcus species were then cultured from the subcutaneous abscesses and/or ulcers on his right hand and right upper arm. Further, methicillin-resistant Staphylococcus aureus (MRSA) and Citrobacter koseri were cultured from the skin abscesses and ulcers on his left leg. Cryptococcus fungus bodies were confirmed in the previous skin biopsy specimen after reexamination. The intravenous administration of fluconazole, doripenem, and vancomycin was ineffective, but switching from fluconazole to amphotericin B significantly improved his skin lesions. Orally administered itraconazole was also effective after his discharge and during follow-up.

AB - A 77-year-old man had received corticosteroid substitution therapy for secondary adrenocortical insufficiency caused by frequent oral administration of prednisolone for his repeated bronchial asthma attacks and had acquired steroid-induced diabetes mellitus due to the corticosteroid treatments. He had rubefaction, swelling, and local heat on the right ring finger and dorsal hand, and was diagnosed with cellulitis when he was hospitalized for an acute exacerbation of his chronic heart failure. Despite antibiotic treatment, similar skin lesions appeared on his right upper arm, left hand, and left leg. Skin biopsies of the lesions showed histological findings of erythema nodosum and loxoprofen, a nonsteroidal anti-inflammatory drug, was given orally. However, the treatment had to be terminated due to an exacerbation of his bronchial asthma attacks. In the meantime, his skin lesions further deteriorated, forming multiple abscesses and ulcers that required surgical debridement. Cryptococcus neoformans and Micrococcus species were then cultured from the subcutaneous abscesses and/or ulcers on his right hand and right upper arm. Further, methicillin-resistant Staphylococcus aureus (MRSA) and Citrobacter koseri were cultured from the skin abscesses and ulcers on his left leg. Cryptococcus fungus bodies were confirmed in the previous skin biopsy specimen after reexamination. The intravenous administration of fluconazole, doripenem, and vancomycin was ineffective, but switching from fluconazole to amphotericin B significantly improved his skin lesions. Orally administered itraconazole was also effective after his discharge and during follow-up.

UR - http://www.scopus.com/inward/record.url?scp=85019638959&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85019638959&partnerID=8YFLogxK

U2 - 10.2336/nishinihonhifu.79.64

DO - 10.2336/nishinihonhifu.79.64

M3 - Article

AN - SCOPUS:85019638959

VL - 79

SP - 64

EP - 69

JO - Nishinihon Journal of Dermatology

JF - Nishinihon Journal of Dermatology

SN - 0386-9784

IS - 1

ER -